Kansas, 2019

Damaging Winds and Heavy Rain in Kansas, July 20 to 21, 2019

July 20 to 21, 2019 · NWS DDC · 6 events in 3 counties and zones

An upper level short wave trough and associated cold front moving across the area brought thunderstorms, some that were severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An upper level short wave trough and associated cold front moving across the area brought thunderstorms, some that were severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 20, 4:49 PM MST, 3 hours 1 minute earlier.

Area forecast discussion, Jul 20, 4:49 PM MST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Dodge City KS
649 PM CDT Sat Jul 20 2019

...updated aviation section...

.SYNOPSIS...
Issued at 319 PM CDT Sat Jul 20 2019

Upper level disturbances will top the western United States upper
level ridge and then move across the northern plains tonight/Sunday
and then again by July 27-29th time frame. These systems will push
cold fronts pass western Kansas, along with chances for
thunderstorms.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 319 PM CDT Sat Jul 20 2019

A cold front will pass across western Kansas tonight into Sunday
in association with the aforementioned upper level disturbance.
There is a chance of thunderstorms starting this evening in far
western Kansas along the leading wind shift line, and then
progressing southeastward overnight as more storms move in from
Colorado. It is difficult to say how far east this activity will
last before it dies off. The thunderstorms may linger into Sunday
before ending. Temperatures Sunday are tricky and depend on how
much ongoing convection occurs in the morning and how persistent
any convective debris will be in the afternoon. Any low cloud
cover in the wake of the front should break up by afternoon.
Warmest readings should be in south central Kansas in the lower
90s, with cooler lower 80s in Scott City.

.LONG TERM...(Sunday night through Saturday)
Issued at 319 PM CDT Sat Jul 20 2019

Cooler air will settle into western Kansas behind the cold front
Sunday night into Tuesday with temperatures falling into the 50s
by Tuesday morning. A slow warming trend can be expected
Wednesday through Saturday with highs back into the mid 90s.There
may be enough warmth and instability in far western Kansas by late
Thursday for isolated thunderstorms. Otherwise, the best chance of
precipitation will be the 27th to 29th of July as the next upper
level storm system moves across the northern plains, possibly
pushing another cold front through western Kansas.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 639 PM CDT Sat Jul 20 2019

A hot atmosphere is seemingly supressing convective development
thaT the models have been forecasting in the western counties
early this evening. Numerous thunderstorms along the front range
are moving SLOWLY east however and could pose a threat by around
06 UTC in the far western Kansas counties possibly reaching as
far west as LBL and GCK overngiht as they decay. Otherwise there
are no likley restrictiosn expected and the cold front moving
through the area over night will gradually turn winds out of the
northeast at all terminals early Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  88  62  85 /  20  20  30  10
GCK  66  84  59  83 /  40  30  20   0
EHA  65  86  60  83 /  50  30  30  10
LBL  69  90  60  85 /  30  30  30  10
HYS  69  83  60  82 /  30  40  20   0
P28  73  96  66  86 /  10  20  40  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT /6 PM MDT/ this evening for KSZ030-
031-043>046-061>066-074>081-084>090.

&&

SYNOPSIS...Finch
SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Russell
Hazardous weather outlook, Jul 20, 3:22 AM MST, 16 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
522 AM CDT Sat Jul 20 2019

KSZ030-031-043>046-061>066-074>081-084>090-211030-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
522 AM CDT Sat Jul 20 2019 /422 AM MDT Sat Jul 20 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------
One last very hot day is forecast today ahead of an advancing cold
front. Afternoon temperatures will top out in the 102 to 106 degree
range with the hottest temperatures expected across far southwest
Kansas. Heat indices area wide will be in the 104 to 109 degree
range, highest closer to central Kansas where the relative humidity
will be higher. Isolated to widely scattered thunderstorms will be
possible late this afternoon across far southwest Kansas, which could
produce an isolated damaging wind gust.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Excessive heat: Significant risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------
Scattered thunderstorms are expected to redevelop across portions
of southwest and south central Kansas late Sunday, but the risk for
severe weather is very low.

Days 2-7 Hazards
----------------
* Sunday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

* Monday
  No hazards.

* Tuesday
  No hazards.

* Wednesday
  No hazards.

* Thursday
  - Lightning: Limited risk

* Friday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

The radar

The Goodland radar (KGLD), 150 km away, was scanning. The volume nearest the first event began at 02:50 UTC.

Open the radar archive at this moment

Event by event

4 heavy rain, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
July 20, 7:50 PM MST
Where
Hamilton County, 0.88 mi NW of Coolidge
Measured
74 kt (85 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.040, -102.010

A tree was blown into a house.

Thunderstorm Wind, Hamilton

When
July 20, 7:55 PM MST
Where
Hamilton County, 1.38 mi N of Syracuse
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
38.000, -101.750

Heavy Rain, Morton

When
July 20, 9:00 PM CST to July 21, 3:00 AM CST
Where
Morton County, 0.69 mi N of Elkhart
Reported by
CoCoRaHS
Coordinates
37.010, -101.900

Rainfall of 1.24 inches was observed.

Heavy Rain, Finney

When
July 20, 9:00 PM CST to July 21, 4:00 AM CST
Where
Finney County, 1.29 mi ENE of Garden City
Reported by
CoCoRaHS
Coordinates
37.980, -100.850

Rainfall of 1.31 inches as observed.

Heavy Rain, Finney

When
July 20, 9:00 PM CST to July 21, 4:00 AM CST
Where
Finney County, 6.91 mi ENE of Rodkey
Reported by
CoCoRaHS
Coordinates
38.070, -100.840

Rainfall of 2.05 inches was observed.

Heavy Rain, Finney

When
July 20, 9:00 PM CST to July 21, 4:00 AM CST
Where
Finney County, 5.76 mi SSE of Tennis
Reported by
CoCoRaHS
Coordinates
38.090, -100.890

Rainfall of 1.86 inches was observed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848448, 848449, 848450, 848451, 848452, 848453.